New York, 2004

Lightning Strike in New York, May 13, 2004

May 13, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 5:35 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 5:35 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
635 AM EDT THU MAY 13 2004

.DISC...A VERY WEAK SHORT WAVE...IDENTIFIED BY THE RUC40 AND 06Z
ETA...OVER NORTHERN NY...IS ENOUGH TO ALREADY TOUCH OFF SOME SHOWER
AND THUNDERSTORM ACTIVITY ABOUT TO ENTER THE NW PORTION OF OUR CWA.
WHILE THE VORT MAX LOOKS AS IF IT WILL WEAKEN...BOTH MODELS SPREAD
QPF (NOT ALL THAT LIGHT) ACROSS MUCH OF THE REGION. WHILE THIS WILL
PROBABLY NOT HAPPEN...THIS FIRST BATCH OF CONVECTION WILL SET UP
OUTFLOW BOUNDARIES THAT WILL COULD FOCUS LATER CONVECTION. WILL
UPDATE THE EARLY MORNING PERIOD AND MENTION AT LEAST THE SLIGHT
CHANCE OF SHOWERS AND STORMS OVER OUR CWA...WITH THE HIGHEST POPS IN
THE MOHAWK VALLEY. NO CHANGES TO LATER PERIODS INCLUDING TODAY.

.ALY...NONE.

*************PREVIOUS FORECAST DISCUSSION**************************

PRODUCTS OUT SHORTLY.

.DISC...OVERALL THE BIG PICTURE HAS NOT CHANGED MUCH IN THE PAST
COUPLE OF DAYS...WITH A LARGE TROUGH IN THE WEST AND A RIDGE IN THE
EAST. EVENTUALLY...A PIECE OF THIS TROUGH WILL TRANSLATE EAST AND
LEAST TEMPORARILY FLATTEN THE RIDGE AS WE HEAD THROUGH THE WEEKEND.

.SHORT TERM...A BACK DOOR COLD FRONT IS LURKING JUST NE OF OUR ZONES
THIS MORNING AND IS SLOWLY MOVING SW. HIGH PRESSURE...CENTERED TO
THE SE OF HUDSON BAY IS ALSO MOVING SE BUT 3-HR PRESSURE RISES ARE
NOT ALL THAT IMPRESSIVE. WILL FOLLOW THE ETAS SOLUTION WHERE THE
BACK DOOR (EVENTUALLY BECOMING SIDE DOOR) FRONT ENDS UP
STALLING...WHICH APPEARS TO BE THE HOUSATONIC VALLEY BASIN. A 50
MILE SHIFT (ESPECIALLY WEST) OF THIS POSITION TODAY COULD
SIGNIFICANTLY IMPACT HIGH TEMPERATURES.

THIS BACK DOOR FRONT WILL SERVE AS THE FOCUSING FOR CONVECTION TO
FIRE UP TODAY IN ADDITION TO ANY LEFTOVER OUTFLOW BOUNDARIES LEFT
BEHIND BY YESTERDAYS BRIEF CONVECTIVE OUTBREAK. THERE IS A STEEP
GRADIENT OF INSTABILITY DECLINE AS ONE HEADS FROM KALB (FORECASTED
TO CREST AT 1800 J/KG THIS AFTERNOON) TO NEARLY 0 ON THE EASTERN
BORDER OF OUR CWA. MAGLENTA TODAY GAVE ME VALUES BETWEEN 2.6 AND 3.0
RIGHT AT KALB WHICH MEANS IF ANY CONVECTION WERE TO BREAK OUT...A
CELL OR TWO COULD BRIEFLY PULSE TO SEVERE LIMITS WITH BRIEF WIND
GUSTS OR MARGINALLY LARGE HAIL. THE WIND FIELD THOUGH FAIRLY
WEAK...TURNS ENOUGH FROM A SSE DIRECTION TO WSW WITH HEIGHT TO
PRODUCE MODEST SHEAR. STILL...SPC AND MYSELF BOTH AGREE ANY THREAT
OF SEVERE TODAY IS NOT BE ENOUGH TO ISSUE ANY KIND OF OUTLOOK.

ANY CONVECTION SHOULD DIE DOWN SHORTLY AFTER SUNSET (AS IT HAS MOST
NIGHTS). AFTER SUNDOWN...STRATUS ASSOCIATED WITH A SSE FLOW THE
PRESUMABLY STALLED OUT BACK/SIDE DOOR FRONT COULD MAKE A MOVE UP
INTO AT LEAST THE HUDSON VALLEY. WILL PLAY IT IN THAT
DIRECTION...BUT STILL MENTION PATCHY FOG AS WELL. USED THE MET NOS.

ON FRIDAY...WHATS LEFT OF THE FRONT SHOULD EVENTUALLY PUSH
EAST...OR JUST WASHOUT COMPLETELY. WHILE THE MODEL CLOUDS FIELDS
LOOK TOO PESSIMISTIC...THE LOWS CLOUDS...SOME FOG AND HAZE MIGHT
HOLD TEMPS BACK ENOUGH TO KEEP THEM FROM REACHING FULL POTENTIAL
MIXING. FOR NOW...WILL GO CLOSE TO WHAT WAS ALREADY IN THE
FIELDS...WHICH IS SLIGHTLY THAN THE LATEST MOS GUIDANCE. ONCE
AGAIN...FOCUSING MECHANISMS ON FRIDAY LOOK DIFFICULT (AT BEST) TO
FIND...BUT WILL GO WITH A GENERIC 30 AFTERNOON POP.

.LONG TERM...IT APPEARS THAT THE NEXT MORE SIGNIFICANT COLD FRONT
WILL BEGIN TO SLOWLY PRESS NW-SE ACROSS THE CWA LATER ON SATURDAY.
HAVE UP THE ANTE ON POPS TO 50...NOT READY TO LIKELY AS THERE IS
STILL SOME DOUBT ON WHEN THE BEST SURFACE CONVERGENCE WILL TAKE
PLACE TO TRIGGER LIFT AND CONVECTION. THE GFS HAS THIS FRONT
SLIPPING SAFELY TO OUR SOUTH AND EAST BY SUNDAY. THE ETA IS A LITTLE
SLOWER. THE CANADIAN REGIONAL MODEL PAINTS A MUCH DIFFERENT PICTURE
FOR SUNDAY...WITH SURFACE HIGH BUILDING TO OUR NE AND PRODUCING AN
IMPRESSIVE EASTERLY FLOW ALONG WITH RAIN...DESPITE THE LACK OF ANY
WAVE (LET ALONE A CLOSED SURFACE CYCLONE) ALONG THE STALLED OUT
FRONT. GIVEN ITS TRACK RECORD DURING THE PAST SEVERAL MONTHS...I
HAVE ENTIRELY DISMISSED ITS SOLUTION AND WILL GO WITH CONSISTENCY
AND THE LATEST GFS OFFERING. HAVE LEFT THE REST OF THE EXTENDED
ALONE AS WELL.

.AVIATION... CLEAR TO PARTLY CLOUDY SKIES. HIGH LOW LEVEL MOISTURE
AND LIGHT WINDS HAVE LEAD TO THE FORMATION OF FOG. MVFR TO IFR WITH
LOCALLY LIFR. FOGGY CONDITIONS WILL IMPROVE AFTER SUNRISE. BY MID
MORNING NO RESTRICTIONS EXPECTED. WITH BOUNDARY JUST TO EAST AND
UNSTABLE AIRMASS IN PLACE HAVE PLACED VICINITY THUNDERSTORMS AT TAFS
SITES THROUGH AFTERNOON INTO EVENING HOURS. WILL BE HARD TO PINPOINT
WHERE CONVECTION WILL DEVELOP. WINDS ALOFT FAIRLY LIGHT SO WILL BE
SLOW MOVERS PRODUCING HEAVY DOWNPOURS. TONIGHT FOG WILL FORM AGAIN
AND WILL BE WORSE THAN THIS MORNING ESPECIALLY WHERE IT RAINS AND
STRATUS WILL FORM IFR-LIFR CONDITIONS.

.HYDROLOGY...STILL NO MAJOR PROBLEMS ANTICIPATED AS ANY AVERAGE
RIVER BASIN QPF GENERATED BY CONVECTION TODAY AND TOMORROW WILL BE
WELL BELOW FFG VALUES. THAT BEING SAID...WITH PW VALUES OF 1.5...AND
ANY STORMS MOVING FAIRLY SLOWLY TODAY OR TOMORROW...SOME VERY
LOCALIZED AREAS COULD RECEIVE HEFTY RAINFALL AMOUNTS...ENOUGH TO
CAUSE BRIEF RISES IN SMALL STREAMS AND PONDING OF WATER. BY
SATURDAY...THE POTENTIAL FOR MORE WIDESPREAD RAINFALL IS THERE. AT
THIS POINT...IT APPEARS THAT AVERAGE RIVER BASIN QPF SHOULD STILL
FALL BELOW FFG VALUES...BUT ANY TRAINING OR BACKBUILDING CELLS COULD
CAUSE LOCALIZED FLASH FLOODING.

.ALY...NONE.

HWJIV/IAA
Hazardous weather outlook, May 13, 3:30 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT THU MAY 13 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY. HAZARDOUS WEATHER UNLIKELY. HOWEVER ONCE
AGAIN...THE POTENTIAL IS THERE FOR SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY WHICH COULD PRODUCE LOCALIZED EXCESSIVE RAINFALL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO ACTIVATION IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 13, 3:02 AM EST, 4 hours 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP T
0401AM     THU MAY 13 2004
#1 0000001 000
THQT WLSR FHQT KHQT TSAP
01231    FILE 28   SP TROOP T HQ ALBANY NY1010100       MAY 13-04
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 05/13/04  TIME : 4:00 AM

COUNTY AFFECTED:  ORANGE

HIGHWAY AFFECTED:  SP PENNSYLVANIA - SP BLOOMINGROVE IS HANDLING A TRACTOR
                   TRAILER FIRE ON I-84 W/B AT EXIT 53 MATAMORAS EXIT IN PA.
                   ALL WESTBOUND TRAFFIC IS STOPPED DUE TO VEHICLE FIRE.

ANTICIPATED RETURN TO NORMAL: ONE HOUR

SUGGESTED ALTERNATE ROUTE: NONE

AUTH T/SGT JESSE TEMPLE JR               4-00 AM

OPER - TEMPLE,JESSE                   0401
Local storm report, May 13, 4:25 AM EST, 3 hours 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP T
0525AM     THU MAY 13 2004
#1 0000001 000
THQT WLSR FHQT KHQT TSAP
01232    FILE 28   SP TROOP T HQ ALBANY NY1010100       MAY 13-04   CANCEL
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 05/13/04  TIME : 4:00 AM

COUNTY AFFECTED:  ORANGE

HIGHWAY AFFECTED:  SP PENNSYLVANIA - SP BLOOMINGROVE IS HANDLING A TRACTOR
                   TRAILER FIRE ON I-84 W/B AT EXIT 53 MATAMORAS EXIT IN PA.
                   ALL WESTBOUND TRAFFIC IS MOVING - ONE LANE OPEN - ALSO
                   HEAVY FOG AND TRAFFIC IS BACKED UP INTO NEW YORK.

ANTICIPATED RETURN TO NORMAL: W/B I84 IN PENNSYLVANIA WAS REOPENED - BACKUP IS
  INTO NYS ALSO FOGGY CONDITIONS ON MOUNTAIN

SUGGESTED ALTERNATE ROUTE: I84 W/B IS REOPENED

AUTH T/SGT JESSE TEMPLE JR               5-22 AM

OPER - TEMPLE,JESSE                   0524

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saratoga

When
May 13, 7:30 AM EST
Where
Saratoga County, Malta
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Lightning struck house, no damage to structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401239.